Managing Adverse Events
With the increasing use of immuno-therapy in cancer treatment, it is imperative that oncology healthcare providers are knowledgeable about the adverse events associated with these agents, their recommended management, and appropriate monitoring. By increasing the activity of the immune system, immune checkpoint inhibitors may cause unique inflammatory side effects known as immune-related adverse events (irAEs). Any organ can be affected by irAEs, but side effects are more common in the gastrointestinal tract, endocrine glands, skin, and liver.1
Although PD-1/PD-L1 inhibitors have limited toxicities when compared to conventional cytotoxic chemotherapy and severe irAEs are relatively rare, early recognition of these new and unique side effects and appropriate management by a multidisciplinary care are essential steps.2IrAEs have been observed with all immune checkpoints inhibitors; however, PD-1 inhibitors have a lower incidence of irAEs compared with ipilimumab, and the combination of nivolumab and ipilimumab has a higher rate of irAEs than either agent alone.3 The incidence of grade 3 or 4 irAEs from PD-1–blocking antibodies alone does not appear to significantly vary among patients with different tumor types (less than 20%, with less than 2% treatment-related deaths).3 As a general rule, when suspecting an irAE, other diagnoses should be excluded, such as infection and cancer progression.
Immune-related Skin Toxicity4
Skin adverse events are the most frequent side effect of either CTLA-4 or PD-1 immune checkpoint inhibitors and usually develop within the first few weeks after initiation. The most common adverse events include rash, pruritis, and vitiligo. Rare AEs include alopecia areata, stomatitis, xerosis cutis and photosensitivity. Serious skin irAEs are rare and include Stevens-Johnson syndrome (SJS), toxic epidermal necrolysis (TEN), or drug rash with eosinophilia and systemic symptoms (DRESS).
The grade of maculopapular rash should be assessed to determine appropriate management of side effects.
- Grade 1: macules/papules covering <10% of body surface area (BSA) with or without symptoms (pruritis, burning, tightness). Checkpoint inhibitor therapy can be continued and symptoms may be treated with topical emollients, oral antihistamines, and/or mild topical corticosteroids.
- Grade 2: rash covering 10-30% of BSA with or without symptoms (pruritis, burning, tightness). Symptoms may be treated with topical emollients, oral antihistamines, and medium-to-high strength topical steroids. Treatment with checkpoint inhibitors may be continued but the patient should be checked for improvement weekly. If symptoms do not resolve, checkpoint inhibitor therapy should be interrupted until symptoms revert to grade 1.
- Grade 3: macules/papules covering >30% of BSA. Symptoms may be treated with topical emollients, oral antihistamines, high strength topical steroids, or 0.5-1.0 mg/kg systemic corticosteroids, depending on symptom severity. Checkpoint inhibitor therapy should be interrupted immediately until symptoms revert to grade 1.
- Grade 4: papulopustular rash associated with life-threatening superinfection, SJS, TEN, or DRESS. Checkpoint inhibitor therapy should be permanently discontinued and the patient should be immediately hospitalized and placed under the care of a dermatologist. Treatment consists of IV prednisolone 1-2 mg/kg with dose tapering once toxicity resolves.
Use of checkpoint inhibitors has been associated with a risk of thyroid and pituitary gland dysfunction and de novo diabetes.
- Thyroid dysfunction is more common with anti-PD-1/PD-L1 agents, with reported incidence up to 10%. In combination with anti-CTLA-4 immunotherapy, the frequency of thyroid disorders increases to 20%. Although these irAEs are rarely higher than grade 2, routine blood tests should assess for thyroid dysfunction before every infusion or at least once a month. Substitution of thyroid hormone should be considered for hypothyroidism and immunotherapy can be continued. If the patient experiences symptomatic hyperthyroidism, propranolol or atenolol may be used. Carbimazole or steroids may rarely be required and therapy with checkpoint inhibitors should be interrupted until recovery.
- Hypophysitis has been reported in up to 16% of patients receiving anti-CTLA-4 checkpoint inhibitors. Checkpoint inhibitor therapy should be interrupted for grade 2 or higher hypophysitis and hormone replacement therapy should be initiated. High-dose steroids should be given for headaches and other neurological symptoms.
- De novo diabetes occurs in <1% of patients taking checkpoint inhibitors. Blood glucose levels should be routinely monitored in patients treated with checkpoint inhibitors.
All patients undergoing checkpoint inhibitor therapy should be assessed for hepatitis, with serum transaminases and bilirubin measured before every treatment cycle. Hepatitis usually resolves within 4-6 weeks with appropriate treatment.
- Grade 1: ALT or AST > 3x upper limit of normal (ULN). Continue checkpoint inhibitor therapy and repeat liver function tests in 1 week.
- Grade 2: ALT or AST 3-5x ULN. Checkpoint inhibitor therapy should be withheld. Initiate 1 mg/kg oral prednisolone if ALT/AST levels are rising on subsequent labs. Transaminases and bilirubin should be measured twice weekly. If worsening or no improvement occurs after corticosteroid initiation, increase to 2 mg/kg prednisolone and permanently discontinue checkpoint inhibitors.
- Grade 3: ALT or AST 5-10x ULN. Permanently discontinue checkpoint inhibitor therapy. Initiate 1 mg/kg oral prednisolone if ALT/AST <400 and bilirubin, INR, and albumin are normal. If ALT/AST >400, bilirubin or INR are elevated, or albumin is low, begin IV prednisolone 2 mg/kg.
- Grade 4: ALT or AST >20x ULN. Permanently discontinue checkpoint inhibitors and begin IV prednisolone 2 mg/kg.
Gastrointestinal toxicity is one of the most common and severe irAEs associated with checkpoint inhibitors. Diarrhea occurs in 27-54% of patients treated with anti-CTLA-4 antibodies. The frequency of colitis ranges from 8-22%. Common symptoms of anti-CTLA-4 induced enterocolitis include diarrhea, abdominal pain, hematochezia, weight loss, fever and vomiting. Other symptoms include mouth ulcers, anal lesions, and pancreatitis. Patients with non-severe diarrhea should be treated with anti-diarrheals, fluids and electrolyte replenishment. Checkpoint inhibitors can be continued. Patients with persistent grade 2 diarrhea or severe grade 3 or 4 diarrhea should discontinue checkpoint inhibitor therapy and receive 1-2 mg/kg/day IV corticosteroids. If the patient responds to IV corticosteroids, the patient should be switched to oral drugs within 3-5 days and tapered over 8-12 weeks. If the patient does not respond, a single dose of 5 mg/kg infliximab usually provides an excellent response. A second infliximab dose may be required 2 weeks after the first administration.
Pneumonitis is more common with anti-PD-1/PD-L1 antibodies, with up to a 3x greater incidence when used in combination with anti-CTLA-4 checkpoint inhibitors. The time of onset of pneumonitis is 9 days to 19.2 months. If immune-related pneumonitis is documented or highly suspected, immunosuppressive treatment should be started immediately. For grade 1 or 2 pneumonitis, 1 mg/kg oral prednisone is recommended, with tapering over 4-6 weeks after recovery. For grade 3 or 4 pneumonitis, the patient should be hospitalized and treated with 2-4 mg/kg/day prednisolone. Checkpoint inhibitor therapy should be permanently discontinued for all grade 3 or 4 cases of pneumonitis. The addition of infliximab, mycophenolate mofetil, or cyclophosphamide are possibilities if the patient’s condition does not improve after 2 days of high dose corticosteroids.
- Postow MA, Sidlow R, Hellmann MD. Immune-related adverse events associated with immune checkpoint blockade. N Engl J Med. 2018;378:158-168.
- O’Kane G, Labbé C, Doherty M, Young K, Albaba H, Leighl N. Monitoring and Management of Immune-Related Adverse Events Associated With Programmed Cell Death Protein-1 Axis Inhibitors in Lung Cancer. Oncologist. 2017;22:70-80.
- Friedman CF, Proverbs-Singh TA, Postow MA. Treatment of immune-related adverse effects of immune checkpoint inhibitors: a review. JAMA Oncol. 2016;2(10):1346-1353.
- Haanen JBAG, Carbonnel F, Robert C, et al. Management of toxicities from immunotherapy: ESMO Clinical Practice Guidelines for diagnosis, treatment, and follow-up. Ann Oncol. 2017;28:Suppl 4:iv119-iv142.